Texas, 2014

Damaging Wind in Texas, September 5, 2014

September 5, 2014 · NWS EWX · 1 event in 1 county or zone

The remnants of Tropical Storm Dolly deposited deep low level moisture which allowed pulse thunderstorms to form with daytime heating. One of these storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The remnants of Tropical Storm Dolly deposited deep low level moisture which allowed pulse thunderstorms to form with daytime heating. One of these storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 5, 2:16 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 5, 2:16 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
316 PM CDT FRI SEP 5 2014

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...NW-SE MID LEVEL
CYCLONIC SHEAR AXIS NOTED JUST WEST OF RIO GRANDE. COVERAGE OF
CONVECTION HAS DIMINISHED NEAR IT THIS AFTERNOON. HOWEVER...
ISOLATED TO SCATTERED SHOWERS AND STORMS HAVE DEVELOPED IN THE
MORE UNSTABLE ENVIRONMENT ACROSS THE EASTERN EDWARDS PLATEAU...
HILL COUNTRY AND COASTAL PLAINS. THIS ACTIVITY WILL DISSIPATE
AROUND SUNSET. OVERNIGHT...RE-DEVELOPMENT OF ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR
WESTERN CWA...CLOSER TO THE MID LEVEL VORTICITY AXIS AND
NOCTURNAL LOW LEVEL JET.

ON SATURDAY ISOLATED SHOWERS AND STORMS WILL BE PRIMARILY FOCUSED
IN THE SOUTHEAST CWA ACROSS THE COASTAL PLAINS WITH THE SEA-
BREEZE. A FEW STRAY SHOWERS CAN NOT BE RULED OUT ELSEWHERE ACROSS
THE CWA. IN ADDITION STORMS WILL BE LOCATED TO THE NORTH OF THE
CWA...CLOSER TO A COLD FRONT MOVING SLOWLY SOUTH ACROSS NORTH-
CENTRAL TEXAS BACK WEST INTO THE PERMIAN BASIN. OTHERWISE WARM
TEMPS ON SATURDAY.

THE COLD FRONT WILL ENTER THE NORTHERN CWA LATE SATURDAY NIGHT
WITH ISOLATED TO POSSIBLE SCATTERED SHOWERS ALONG IT.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...THE WEAK COLD FRONT WILL
INTERACT WITH MOISTURE POOLED AHEAD OF IT TO ALLOW FOR ISOLATED
SHOWERS AND STORMS FARTHER SOUTH INTO THE CWA DURING THE DAY ON
SUNDAY. EVENTUALLY THE BOUNDARY WASHES OUT AND THE MID AND UPPER
LEVEL RIDGE FLATTENS AND CENTERS OVER THE CWA MONDAY THROUGH
WEDNESDAY...RESULTING IN MAINLY DRY CONDITIONS AND WARMING
TEMPERATURES. THE GFS CONTINUES TO INDICATE ANOTHER COLD FRONT AND
OPPORTUNITY FOR RAINFALL LATE THURSDAY INTO FRIDAY...WHILE THE 12Z
ECMWF IS NOW SLOWER WITH THE OPPORTUNITY COMING FRIDAY INTO
SATURDAY. FOR NOW HAVE GONE WITH LOW POPS ACROSS NORTHERN AND
EASTERN AREAS THURSDAY AND THE ENTIRE CWA FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  97  75  97  74 /  10  20  20  30  10
AUSTIN BERGSTROM INTL AIRPORT  72  96  72  97  71 /  10  20  20  30  10
NEW BRAUNFELS MUNI AIRPORT     73  97  73  98  72 /  10  10  20  30  10
BURNET MUNI AIRPORT            73  94  73  93  73 /  10  20  30  30  10
DEL RIO INTL AIRPORT           76  93  75  95  75 /  40  20  30  20  10
GEORGETOWN MUNI AIRPORT        74  95  75  95  73 /  10  30  30  30  10
HONDO MUNI AIRPORT             72  95  72  95  71 /  10  10  20  20  10
SAN MARCOS MUNI AIRPORT        74  96  73  96  73 /  10  10  20  30  10
LA GRANGE - FAYETTE REGIONAL   75  96  75  97  74 /  10  30  10  30  10
SAN ANTONIO INTL AIRPORT       77  97  76  97  76 /  10  10  20  30  10
STINSON MUNI AIRPORT           76  97  75  98  75 /  10  10  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...76
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Sep 5, 3:00 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT FRI SEP 5 2014

TXZ171>173-183>194-202>209-217>225-228-061100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING
THE LATE MORNING THROUGH EARLY EVENING HOURS. THE THUNDERSTORMS WILL
HAVE THE ABILITY TO PRODUCE WIND GUSTS UP TO 50 MPH...BRIEF HEAVY
RAINFALL....AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TOMASELLI

In the hours before

Special weather statement, Sep 5, 2:27 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT FRI SEP 5 2014

TXZ205-207-221>223-052115-
BEXAR-GONZALES-GUADALUPE-KARNES-WILSON-
327 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KARNES...EXTREME
EASTERN BEXAR...NORTHEASTERN WILSON...SOUTHERN GUADALUPE AND
SOUTHWESTERN GONZALES COUNTIES UNTIL 415 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GILLETT...OR 11 MILES EAST OF
KOSCIUSKO...MOVING NORTHWEST AT 10 TO 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKDALE...
  NIXON...
  PANDORA...
  LA VERNIA...
  NEW BERLIN...
  LEESVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2944 9823 2962 9779 2914 9762 2906 9784
TIME...MOT...LOC 2026Z 154DEG 9KT 2917 9778
Special weather statement, Sep 5, 2:50 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT FRI SEP 5 2014

TXZ220-052130-
ATASCOSA-
350 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATASCOSA COUNTY UNTIL 430
PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CAMPBELLTON...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMPBELLTON...
  PLEASANTON...
  MCCOY...
  COUGHRAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2899 9858 2906 9835 2874 9815 2867 9824
      2865 9832
TIME...MOT...LOC 2050Z 153DEG 16KT 2874 9824
Special weather statement, Sep 5, 4:44 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 PM CDT FRI SEP 5 2014

TXZ208-223-052330-
CALDWELL-GONZALES-
544 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL AND NORTHERN GONZALES
COUNTIES UNTIL 630 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES WEST OF WAELDER...OR 11 MILES EAST OF
LULING...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MCNEIL...
  TILMON...
  BROWNSBORO...
  MCMAHAN...
  JOLIET...
  TAYLORSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2981 9777 2994 9751 2972 9734 2961 9750
TIME...MOT...LOC 2244Z 144DEG 11KT 2974 9748

The radar

The Austin/San Antonio radar (KEWX), 56 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caldwell

When
September 5, 4:50 PM CST
Where
Caldwell County, 7.7 mi SE of Tilmon
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
29.730, -97.450

A thunderstorm produced wind gusts estimated at 50 mph that blew down some large oak trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543586.